• You're all caught up!

Can You Overdose on Vitamin C Tablets?

author image Nina K.
Nina K. is a Los Angeles-based journalist who has been published by USAToday.com, Fitday.com, Healthy Living Magazine, Organic Authority and numerous other print and web publications. She has a philosophy degree from the University of Colorado and a journalism certificate from UCLA.
Can You Overdose on Vitamin C Tablets?
Too much vitamin C can cause digestive problems. Photo Credit Elisanth_/iStock/Getty Images

Although vitamin C is an essential nutrient you need for healthy cells and proper immune function, too much of it can cause unpleasant side effects. Taking too many vitamin C tablets may result in upset stomach, abdominal cramps and diarrhea. Vitamin C supplements in any dosage may also interfere with cholesterol and cancer medications, according to the Office of Dietary Supplements. Talk to your doctor before taking any nutritional supplements.

Recommended Vitamin-C Intake

Medline Plus recommends that women get 75 milligrams of vitamin C per day, and that men get 90 milligrams per day. The site also reports that taking more than 2,000 milligrams per day will likely cause side effects. Whole foods such as citrus fruits, cantaloupe, broccoli and bell peppers are the best sources of vitamin C, and deficiency is rare in the United States. In addition, Medline Plus claims that supplements are not shown to speed recovery from colds or flus when taken after the illness strikes.

You Might Also Like

Related Searches

LiveStrong Calorie Tracker
THE LIVESTRONG.COM MyPlate Nutrition, Workouts & Tips
  • Gain 2 pounds per week
  • Gain 1.5 pounds per week
  • Gain 1 pound per week
  • Gain 0.5 pound per week
  • Maintain my current weight
  • Lose 0.5 pound per week
  • Lose 1 pound per week
  • Lose 1.5 pounds per week
  • Lose 2 pounds per week
  • Female
  • Male
ft. in.


Demand Media